Alert archive / Illinois / River Flood Watches in 2016

River Flood Watch 39, NWS Quad Cities, IA

September 22, 2016Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this river flood watch at Sep 22, 2016, 12:04 PM CDT for Hancock County, Illinois; Clark County, Missouri. It took effect at Sep 28, 2016, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 22, 2016, 12:04 PM CDT (17:04 UTC)
In effect from
Sep 28, 2016, 1:00 PM CDT
Expired
Sep 24, 2016, 11:58 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 153 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Gregory Landing (GGYM7).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Sep 22, 9:18 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 22, 9:18 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
918 AM CDT THU SEP 22 2016

.UPDATE...
Issued at 916 AM CDT Thu Sep 22 2016

MCS over northeast IA has continued to weaken considerably this
morning as it tracks mainly along Highway 20. Extensive cloud
cover has spread over much of the cwa so have updated the grids
to increase sky cover, and to lower maximum temperatures at least
a couple of degrees. The cloud cover will limit instability for a
while but more sunshine should occur as the afternoon progresses.
Additional convection should develop late this afternoon and
evening mainly north of Highway 30 and northward.

Rainfall last night across portions of northern IA/southern MN and
into western WI has ranged from 4 to 10 inches with some spots
receiving 14 inches of rain in the past 2 days. Much of this
water will be routed southward into the Cedar and Iowa Rivers.
See the latest flood watch and warning products.

&&

.SYNOPSIS...
Issued at 303 AM CDT Thu Sep 22 2016

At 3 am cdt...areas showers and thunderstorms are draped just northwest
of the region along and north of a stalled frontal system. Trends support
most or all of the most significant convection will stay to our NW
with episodes of convection making into the NW 1/3 the next 24 hours.
A backdoor cool front will arrive Friday that will tend to keep the
region drier and a bit cooler with less humidity.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Thu Sep 22 2016

Short term forecast confidence assessment...fair or average with main
concern next 24 hours if another outflow boundary impacts northern
sections today that could impact high temperatures by up to 3+ degrees
cooler. POPS in far NW 1/4 of the region also a challenge as will be
near the edge of favored rounds of convection.

Today...Generally partly to mostly sunny with some mostly cloudy skies
across the north. Chance or slight chance POPS over NW 1/3 of the region.
Highs again may be a challenge with near 80 degrees along highway 20
corridor to near 90 degrees along IA/MO border. Heat indices south 1/3
of the region may reach 90 for a few hours in the afternoon. Rain totals
of up to a half inch may be possible along the highway 20 corridor.
Strongest storms may produce gusty winds to around 40 MPH.

Tonight...Little change from the day with a slight shift south in the
rounds of convection. Additional one half inch or more of rain may be
north of highway 30. Since these areas past 5 plus days have been fairly
dry, no water issues expected. Lows still balmy for late September
in the mid to upper 60s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 303 AM CDT Thu Sep 22 2016

Internally, the models are indicating there should be some type of
decaying convective complex across roughly the northern third of the
area Friday morning. The frontal boundary, that is projected to be
around I-80, and outflow boundaries from the convection are expected
to provide the focus for new convection Friday afternoon.

Cloud cover and precipitation along with the position of any meso
and synoptic scale boundaries does raise the possibility that
temperatures across the north half of the area 'could' be much
cooler than forecast on Friday.

Friday night/Saturday dry conditions will be seen across the area as
high pressure quickly moves through the Midwest. Attention then
turns to the next approaching system.

Saturday night is interesting. The upper low will have ejected out
of the desert southwest. At the same time, energy from the remnants
of a western Pacific typhoon will top the ridge just off the west
coast. How these two pieces of energy will interact is key to the
sensible weather for the area. It is possible that the upper low may
eject out of the desert southwest slower than what the models are
indicating. If that occurs, Saturday night 'could' end up being dry.

Right now the forecast has slight chance to chance pops for the
western half of the area Saturday evening with the eastern half
being dry. After midnight, all but the far east areas have a risk of
rain with the western third of the area having the best chance.

Sunday on...

There continues to be a wide disparity of the model solutions in
both timing and how energy in the northern stream interacts with the
cut off low. The GFS is quite progressive with the upper low. The
ECMWF and CMC models eject an open wave while developing another
upper low in the southern Rockies. Even with the ECMWF and CMC
models suggesting a similar scenario, both differ considerably with
the eastward movement of the system.

Right now the model consensus has a daily threat of rain for the
area from Sunday through Wednesday. There will be periods of dry
weather but there is no clear indication from the models when that
will occur.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 645 AM CDT Thu Sep 22 2016

Scattered convection will result in episodes of MVFR/IFR conditions
at CID/DBQ terminals the next 24 hours. Otherwise, mostly sunny south
and mostly cloudy north due to a stalled front nearly with ceilings
at or above 5k AGL. Winds will tend to be from the south at 5 to 15
MPH.

&&

.HYDROLOGY...
Issued at 303 AM CDT Thu Sep 22 2016

Over the past 24 hours, southern Wisconsin was hit hard with heavy
rain. The upper headwaters of the Rock river was partially affected
but most went into other rivers in Wisconsin that flow into the
Mississippi.

Starting yesterday afternoon and continuing overnight parts of
northeast Iowa, southeast Minnesota, and Wisconsin have been hit
with another round of heavy rain.

The headwaters of the Cedar, Iowa, and Wapsipinicon basins were hit
hard with heavy rain. The Maquoketa basin so far was not hit as hard.

Because of the heavy rainfall that has occurred, and with more heavy
rain forecast, the Cedar, Wapsipinicon, and Mississippi rivers are
projected to have significant rises on them with most points going
into flood.

There are many questions that are yet unanswered. These questions
are as follows; when, where, and how much rain will fall.
Additionally, how quickly will water run off and get into the
various river basins.

Given these uncertainties, river flood watches have been issued for
most of the Cedar and Wapsipinicon rivers, and parts of the Iowa
River. The river flood warnings for CNEI4, DEWI4, and MROI4 continue.

Additional river flood watches are possible over the next 24-36
hours for the Mississippi river.

In looking at the overall big picture, significant rises will be
occurring on the Cedar, Iowa, and Wapsipinicon rivers. The main stem
Mississippi will also see significant rises as well.

Crest forecasts for the above mentioned rivers are expected to
fluctuate considerably over the next 48-60 hours until a full
accounting of the rain and runoff is achieved.

The forecast has additional rain for the area from Sunday through
Wednesday of next week. Where this rainfall occurs and how much
falls will become very important to river basins in eastern Iowa and
possibly northern Illinois.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...08
AVIATION...Nichols
HYDROLOGY...08
Hazardous weather outlook, Sep 22, 4:28 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT THU SEP 22 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
428 AM CDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE NEXT 24 HOURS...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO IOWA CITY IOWA TO SIGOURNEY LINE.
THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS OVER 40 MPH. THE GREATEST
THREAT IS LOCALLY HEAVY RAINS WELL OVER 1 INCH THAT MAY RESULT IN PONDING
OF WATER IN LOW LYING LOCATIONS ALONG WITH FREQUENT LIGHTNING.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY FOR AREAS NORTH OF INTERSTATE
80. AT THIS TIME NO SEVERE STORMS ARE EXPECTED.

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH WEDNESDAY.
AT THIS TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR
HEAVY RAIN THREAT.

AREA RIVERS WILL BE ON THE RISE THROUGH THE END OF THE MONTH DUE TO
HEAVY RAIN ACROSS NORTHEAST IOWA...SOUTHERN MINNESOTA...AND SOUTHERN
WISCONSIN.

THE CEDAR...IOWA...MISSISSIPPI...AND WAPSIPINICON RIVERS ARE AT RISK
TO GO ABOVE FLOOD STAGE BY THE END OF THE MONTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RAINFALL
REPORTS OVER AN INCH ARE APPRECIATED.

NICHOLS/08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:44 PM CDTRiver Flood WatchDVNBenton, Linn8 days
Sep 21, 9:44 PM CDTRiver Flood WatchDVNCedar, Johnson, Linn24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNBuchanan, Linn8 days
Sep 21, 9:44 PM CDTRiver Flood WatchDVNCedar, Jones, Linn38 hr
Sep 22, 10:26 AM CDTRiver Flood WarningDVNBenton, Linn8 days
Sep 22, 10:26 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn10 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa14 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 22, 11:47 AM CDTRiver Flood WarningDVNDubuque8 days
Sep 22, 11:47 AM CDTRiver Flood WarningDVNDubuque, Jackson11 days
Sep 22, 12:04 PM CDTRiver Flood WatchDVNJackson5 days
Sep 22, 12:04 PM CDTRiver Flood WatchDVNClinton71 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNClinton, Scott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNScott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNMuscatine, Scott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNMuscatine24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLouisa, Muscatine24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines, Louisa24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines, Lee24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLee48 hr
Sep 22, 4:14 PM CDTSpecial Weather StatementDVNBenton31 min
Sep 22, 5:25 PM CDTSpecial Weather StatementDVNLinn65 min

Nearby

River Flood Watches in Illinois, 2016River Flood Watches in Missouri, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.